Tuesday, September 02, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Friday, February 27, 2009 Inquisitive29, Community Member, asks

Q: Does a person gain weight when being weaned off wellbutrin?

Hello,

 

I have been taking Wellbutrin for almost 2 yrs. I stopped treatment for a period of 3 months during that time but resumed almost a year ago. I have recently been weaned off the drug and have noticed a 10 lb weight gain. While my diet has not been of the healthiest choices at times during this stage, I have worked out everyday for 45 min of cardio so I am surprised to see weight gain.  I have never gained weight at this rapid pace before (except w/in the first month of taking cymbalta- which I stopped b/c of the weight gain) no matter what I have been eating. Is this a normal side effect of going off the drug? This has all taken place in the matter of a few weeks to a month it seems.  Can you tell me if weight gain after discontinuing the drug has been a common side effect for others?

 

Thank you.

Answer This
Answers (3)
Merely Me, Health Guide
2/27/09 10:30pm

Hello

 

This is a really interesting question.  I am not a doctor nor have I used Wellbutrin but in doing research for some of my more recent articles I know that a lot of people either maintain their weight or else lose weight while taking this medication.

 

I did find a forum that you might find interesting.  Some of the people on this forum say that they began to gain weight as you did after discontinuing this medication.  You can find this discussion right here.

 

I would strongly suggest that you talk to your doctor about your weight gain and what can be done.  Hope this helps some and thank you for your question.

Reply
mary, Community Member
5/21/12 8:02pm

 Hi, I've been taking welbutrin for 6 months, decided to wein myself off of it, and it seems that i've gained about 5-8lbs back?! plus I'm on a med for hypothyrodizm (sorry, cant spell). my eating habits and exercise have not changed. I have a follow up in two weeks with my doctor. In the mean time i decided to start taking the welbutrin again.. guess we'll see what happens.. very frustrating!

Reply
psychoward1, Community Member
2/27/09 2:40pm

Weight gain when stopping wellbutrin is a possibility. More likely something to do with the cymbalta. I put on a lot of weight around the time I was on cymbalta. There is a site that has good info about getting off and staying off antidepressants. I believe they also have a platform for weightloss.

 

www.theroadback.org

 

Good luck,

 

Pat

Reply
eulaliabon, Community Member
11/ 5/13 11:19pm

Yes, while the anoretic (appetite suppressing) effect is often discussed, increased appetite upon cessation is also common side effect. Drug companies don't like to mention the effects of discountinuation.

Appetite is moderated by a complex network of hormones that converge on dopamine-producing neurons in the brain. Bupropion is a dopamine reuptake inhibitor and therefore elevates the amount of extracellular dopamine in the brain (aka dopamine that is available for use). People who have increased levels of dopamine transport need less food before feeling satisfied than those with less dopamine. Therefore, many people experience weight loss due to appetite suppression when they begin bupropion. Some who experience weight loss will then gain the weight back upon discontiunation, some will not gain the weight back after losing it, and some will not initally lose weight but gain after cessation. 

The latter effect (no weight loss, then weight gain) happened to me as well as a friend of mine. We were both thin females in our early 20's. As for myself, I was already not eating very much because I was prettty depressed and wasn't receiving the rewarding feelings from food and therefore was only eating the bare minimum to keep me going when I began wellbutrin. I think I had such little dopamine that eating until I felt release was unachievable. After being on wellbutrin for a while my dopamine system ramped up and I felt increased rewarding feelings after eating and well as in general. I gained 10 lbs and got to a much healthier weight.Then after doing quite a bit of emotional healing I weaned off of wellbutrin and experienced rapid weight gain, I think it was 15lbs in 1.5 months putting me 25lbs over when i began the drug.  I had never watched my weight before and it really surpised me, but I just paid attention to what I ate (I still didn't eat that well). My body slowly adjusted and I lost the additional 15lbs over the next 6 months. I hope this helps someone, I know the original question was asked long ago.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Inquisitive29, Community Member— Last Modified: 11/05/13, First Published: 02/27/09